Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 104, NWS Tucson, AZ

August 19, 2022Cochise County, Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 19, 2022, 3:44 PM MST for Cochise County, Pima County, Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2022, 3:44 PM MST (22:44 UTC)
Expired
Aug 19, 2022, 6:45 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Cochise County, AZ, Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 28 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1115 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

870 
WGUS55 KTWC 192244
FFWTWC
AZC003-019-023-200145-
/O.NEW.KTWC.FF.W.0104.220819T2244Z-220820T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
344 PM MST Fri Aug 19 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Western Cochise County in southeastern Arizona...
  East Central Pima County in southeastern Arizona...
  Northeastern Santa Cruz County in southeastern Arizona...

* Until 645 PM MST.

* At 344 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Huachuca City, Sonoita, Elgin, Fort Huachuca, Parker Canyon Lake 
  and Canelo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3185 11064 3185 11049 3157 11033 3143 11037
      3141 11063

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GLZ
2 follow-up statements
444 
WGUS75 KTWC 200105
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
605 PM MST Fri Aug 19 2022

AZC003-019-023-200145-
/O.CON.KTWC.FF.W.0104.000000T0000Z-220820T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Pima AZ-Santa Cruz AZ-
605 PM MST Fri Aug 19 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST THIS 
EVENING FOR WESTERN COCHISE, EAST CENTRAL PIMA AND NORTHEASTERN 
SANTA CRUZ COUNTIES...

At 605 PM MST, Doppler radar indicated that thunderstorm had 
produced heavy rain across the warned area. Between 1.5 and 2.5 
inches of rain has fallen from east of Elgin, north to along State 
Highway 82.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Huachuca City, Sonoita, Elgin, Fort Huachuca, Parker Canyon Lake 
  and Canelo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3185 11064 3185 11049 3157 11033 3143 11037
      3141 11063

FLASH FLOOD...RADAR INDICATED

$$

GLZ
317 
WGUS75 KTWC 200145
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
645 PM MST Fri Aug 19 2022

AZC003-019-023-200155-
/O.EXP.KTWC.FF.W.0104.000000T0000Z-220820T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Pima AZ-Santa Cruz AZ-
645 PM MST Fri Aug 19 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR WESTERN COCHISE, EAST CENTRAL 
PIMA AND NORTHEASTERN SANTA CRUZ COUNTIES...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1100 PM MST Saturday for a 
portion of Southeast Arizona.

LAT...LON 3185 11064 3185 11049 3157 11033 3143 11037
      3141 11063

$$

GLZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:00 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 19, 2:00 PM MST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
200 PM MST Fri Aug 19 2022

.SYNOPSIS...Shower and thunderstorm chances will continue into
next week with an uptick in activity today through the weekend.
The main threats will be strong gusty winds and heavy rainfall
especially today through Saturday, with rainfall amounts peaking
later today into Saturday. Otherwise, temperatures will be 5-10
degrees below normal into early next week.

&&

.DISCUSSION...Scattered showers and thunderstorms, mainly focused
across Pinal, central and eastern Pima counties so far today, will
continue to impact much of SE AZ through Saturday. Several flash
flood/flood related advisories and warnings have already been issued
with more expected as a Flood Watch remains in effect until Saturday
evening. Deep moisture associated with a low pressure system that
had tropical origin can be attributed to this extended period of
rainfall and flash flood/flood threat. This weather scenario can be
considered rather rare as this low pressure system appeared to
maintain some form of a low level circulation as it tracked westward
over the landmass of northern Mexico this week. The circulation will
remain over the northern Gulf of California through tonight where
sea surface temperatures have been running around 85 to near 90
degrees. It will be interesting to see how this very warm water will
influence the strength of the system through early Saturday. At any
rate, no big changes to the current forecast in terms of the flood
threat through Saturday evening. There will likely be some lingering
showers and thunderstorms through the early morning hours on Sunday.
That said, the Flood Watch might be extended in time to highlight
the continued threat during the Saturday overnight/early Sunday
morning hours. For now, will wait and see how things evolve tonight
and Saturday before extending the watch. Otherwise, models
eventually eject this low NE across far SE AZ on Sunday as it gets
picked up by another low tracking through the Great Basin. In the
wake of this low, there will be a noticeable decrease in rain
chances by Sunday evening into Monday. However, this decrease in
shower and thunderstorm activity might be brief as ensembles
suggested another uptick as early as Tuesday but more so Wednesday.
Daytime temperatures will warm back to near seasonable readings
after this weekend.

&&

.AVIATION...Valid through 21/00Z.
Periods of rain showers and a few thunderstorms will impact the
terminals through the forecast period. Some of the heavier showers
and thunderstorms will reduced visibilities in downpours with CIGS
below 5kt AGL and/or wind gusts of 40+ kts. Otherwise, winds
following diurnal trends at speeds of 10kts or less can be expected.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoonal thunderstorm activity will remain elevated
through the weekend with rounds of showers and thunderstorms
expected each day. Primary threats include strong winds, lightning,
and flash flooding. Outside of thunderstorm activity, wind trends
will remain light and follow typical diurnal trends.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
    Flood Watch through Saturday evening for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 19, 1:45 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     FLASH FLOOD      4 SW ORO VALLEY         32.37N 111.01W
08/19/2022                   PIMA               AZ   DEPT OF HIGHWAYS

            ROAD CLOSURE DUE TO FLASH FLOODING ON
            OVERTON ROAD BETWEEN LA CHOLLA BLVD AND
            VERCH WAY.

&&

MJS
Local storm report, Aug 19, 1:48 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
148 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     FLASH FLOOD      11 NE THREE POINTS      32.15N 111.13W
08/19/2022                   PIMA               AZ   DEPT OF HIGHWAYS

            ROAD CLOSED DUE TO FLASH FLOODING ON OLD AJO
            HWY NE OF AJO HWY PER DOT.

&&

MJS
Local storm report, Aug 19, 1:53 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
153 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     FLASH FLOOD      2 ESE PICTURE ROCKS     32.34N 111.22W
08/19/2022                   PIMA               AZ   LAW ENFORCEMENT

            ROAD CLOSURE DUE TO FLASH FLOODING AT
            INTERSECTION OF INA ROAD AND SANDARIO ROAD.

&&

MJS
Local storm report, Aug 19, 1:56 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
156 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     FLASH FLOOD      3 WSW MARANA            32.39N 111.22W
08/19/2022                   PIMA               AZ   COUNTY OFFICIAL

            TWIN PEAKS ROAD IS SHUT DOWN BETWEEN
            SANDARIO AND SILVERBELL AND SANDARIO IS SHUT
            DOWN BETWEEN TWIN PEAKS AND AVRA VALLEY DUE
            TO FLASH FLOODING.

&&

MJS
Local storm report, Aug 19, 3:29 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
329 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HEAVY RAIN       2 SSE ORO VALLEY        32.39N 110.95W
08/19/2022  E2.87 INCH       PIMA               AZ   PUBLIC

            2 AND 7/8 INCH OF RAIN BETWEEN 11:00AM AND
            12:20PM.

&&

GRG
Local storm report, Aug 19, 3:31 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
331 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      PICTURE ROCKS           32.35N 111.25W
08/19/2022                   PIMA               AZ   BROADCAST MEDIA

            SCHOOL BUS PARTIALLY TIPPED OVER IN A
            FLOODED WASH IN PICTURE ROCKS. ALL 41 PEOPLE
            (39 STUDENTS AND 2 DRIVERS) ARE SAFE.

&&

GRG

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 10:22 PM MSTAreal Flood AdvisoryTWCPima113 min
Aug 19, 10:24 AM MSTAreal Flood AdvisoryTWCPima12 min
Aug 19, 10:36 AM MSTFlash Flood Warning Considerable damage threatTWCPima114 min
Aug 19, 11:21 AM MSTAreal Flood AdvisoryTWCPima114 min
Aug 19, 11:38 AM MSTAreal Flood AdvisoryTWCPima31 min
Aug 19, 11:59 AM MSTAreal Flood AdvisoryTWCCochise, Graham2 hr
Aug 19, 12:03 PM MSTAreal Flood AdvisoryTWCPima, Pinal117 min
Aug 19, 12:09 PM MSTFlash Flood Warning Considerable damage threatTWCPima81 min
Aug 19, 12:28 PM MSTSevere Thunderstorm WarningTWCPima47 min
Aug 19, 12:32 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal118 min
Aug 19, 12:46 PM MSTAreal Flood AdvisoryTWCPinal119 min
Aug 19, 12:51 PM MSTFlash Flood Warning Considerable damage threatTWCPima114 min
Aug 19, 1:30 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Aug 19, 1:51 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 19, 1:57 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 19, 2:06 PM MSTAreal Flood AdvisoryTWCCochise, Pima114 min
Aug 19, 2:27 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 19, 2:34 PM MSTAreal Flood AdvisoryTWCPima, Pinal116 min
Aug 19, 2:51 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz114 min
Aug 19, 2:59 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 19, 3:24 PM MSTFlash Flood Warning Considerable damage threatTWCPima111 min
Aug 19, 4:20 PM MSTAreal Flood AdvisoryTWCSanta Cruz115 min
Aug 19, 4:29 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 19, 4:36 PM MSTFlash Flood Warning Considerable damage threatTWCPima114 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.